Free
Correspondence  |   December 2008
Accidental Intravascular Injection of Local Anesthetic?
Author Affiliations & Notes
  • Stephan R. Williams, M.D., Ph.D.
    *
  • *Centre Hospitalier de l’Universite de Montreal, Montreal, Quebec, Canada.
Article Information
Correspondence
Correspondence   |   December 2008
Accidental Intravascular Injection of Local Anesthetic?
Anesthesiology 12 2008, Vol.109, 1144. doi:10.1097/ALN.0b013e31818e2b3e
Anesthesiology 12 2008, Vol.109, 1144. doi:10.1097/ALN.0b013e31818e2b3e
In Reply:  —We thank Drs. Brull et al.  , Shankar, and Nelson for responding to our case report of accidental intravascular injection of local anesthetic and epinephrine during ultrasound-guided perivascular axillary block.1 
The suggestions provided by Dr. Brull’s group for improved safety during ultrasound-guided axillary block seem reasonable. The large case series of axillary blocks recently published by Dr. Brull et al.  bears witness to their experience of significantly reduced (but not completely eliminated) rates of accidental intravascular injection with the adoption of ultrasound guidance compared with the blind transarterial or neurostimulator-guided techniques used and taught until recently at their institution.2 Further large case series such as theirs, or the establishment of a complication registry will be needed to quantify the relative safety benefits of various preblock precautions and ultrasound-guided approaches to axillary blockade (including perivascular vs.  perineural injection). However, there seems to be little doubt that future improvements in block safety lie in the optimal application of ultrasound training and imaging, and technical advances including echogenic atraumatic needles specifically designed for regional anesthesia.
To Dr. Shankar, the problems we wished to highlight in our case report include modification of anatomical relations by injection of local anesthetic leading to migration of the needle tip into a blood vessel, and the existence of small, compressible, low-flow veins that are difficult to detect with even the most sophisticated ultrasonic equipment, experienced operators, and careful scanning techniques. These problems may be mitigated by technical and educational improvements, but we wished to emphasize that continued adherence to traditional safety rules such as fractionated injection is necessary even in the ultrasound age of regional anesthesia. Blaming ultrasound guidance for the complication we present in our report would constitute in our opinion a misinterpretation of the events we related.
Dr. Nelson brings up the interesting point that 75–100 mg lidocaine would not be expected to result in the neurologic symptoms presented in our report, and proposes the alternative diagnosis of hypertensive encephalopathy or reversible posterior leukoencephalopathy secondary to the epinephrine in the block solution. Although we agree that the dose of lidocaine administered intravenously was relatively small (due to fractionated injection with ultrasonographic confirmation), we believe the time course of our patients’ symptoms (minutes, rather than days for the other evoked diagnostic possibilities) are more consistent with a high but transient peak concentration of lidocaine, possibly potentiated by the epinephrine in the solution.3 
*Centre Hospitalier de l’Universite de Montreal, Montreal, Quebec, Canada.
References
Loubert C, Williams SR, Helie F, Arcand G: Complication during ultrasound-guided regional block: Accidental intravascular injection of local anesthetic. Anesthesiology 2008; 108:759–60Loubert, C Williams, SR Helie, F Arcand, G
Lo N, Brull R, Perlas A, Chan VW, McCartney CJ, Sacco R, El-Beheiry H: Evolution of ultrasound guided axillary brachial plexus blockade: retrospective analysis of 662 blocks [Evolution du bloc du plexus brachial par approche axillaire sous echoguidage: une analyse retrospective de 662 blocs]. Can J Anaesth 2008; 55:408–13Lo, N Brull, R Perlas, A Chan, VW McCartney, CJ Sacco, R El-Beheiry, H
Takahashi R, Oda Y, Tanaka K, Morishima HO, Inoue K, Asada A: Epinephrine increases the extracellular lidocaine concentration in the brain: A possible mechanism for increased central nervous system toxicity. Anesthesiology 2006; 105:984–9Takahashi, R Oda, Y Tanaka, K Morishima, HO Inoue, K Asada, A